How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I have severe headaches after my Ect treatments. No one seems

Resolved Question:

I have severe headaches after my Ect treatments. No one seems to know why exactly. Do you? I am being treated at El Camino hospital. When I was treated five years ago at Stanford hospital I had no such headaches. Yet El Casminp claims they are using the same machine as Stanford
Submitted: 4 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 4 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

I am so sorry to hear about your painful reaction to ECT. They are probably using the same or similar equipment, although they may be using a different dose (exposure time or electric level).

You are also five years older, may have a bit less reilience to these shocks, or have other medical or physiological differences then you did five years ago.

There is some risk involved in ECT and because of that I would not recommend it in general. The intended effect of lowering depression doesn't usually last for a long period of time and has to be readministered. Possible damage could be done and the effects could be cumulative.

The known possible side effects, which include severe headaches, are as follows:


  • -Confusion. This lasts usually for a few minutes to a few hours; occasionally it lasts for days; the older you are, the more possible confusion.
  • -Memory loss, particularly retrograde amnesia. It couyld be difficult to remember things in the weeks or months before treatment,There can be memory loss back futher than a few months, and occasionally there can be memory problems of events after the treatment.
  • Physical side effects.Nausea, vomiting, headache, jaw pain, muscle ache and/or muscle spasms. In your case, headache pain medicine would be the most helpful thing for you. These headaches should go away.
  • Medical complications. ECT can raise blood pressure, and in rare cases can lead to serious heart problems. The effects of the anasthesia that you were addministered could also add other side effects.


Chances are that you will be fine. If the headaches won't stop or are unbearablly painful an are not touched by ibuprofen or other remedies, then you should see your doctor.

It is impossible to tell exactly why you reacted differently between the first time or the second time, but I believe I have covered the possible causes or reasons behind this diffrence.

The most important thing for you is to realize that it will settle down, and that you will be fine.

I wish you a rapid recovery.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions